Supplementary Material for: Ocular Complications from Retained Intraocular Ointment Discovered 33 Months after Cataract Surgery
datasetposted on 11.12.2018, 14:49 by Sanders R.N., Warner D.B., Adams L.R., Sallam A.A., Uwaydat S.H.
Topical antibiotic and steroid ointments are sometimes used topically at the conclusion of intraocular surgery, and inadvertent entry into the eye has been reported. Dispersed ointment droplets or consolidated globules in the anterior chamber (AC) can sometimes be visualized on exam. Occasionally, intraocular ointment is found incidentally without apparent toxic effect, but retained ointment usually presents with early or delayed intraocular inflammation, pressure rise, macular edema, or corneal edema. The usual treatment for toxicity from retained ointment is removal of the ointment. While the complication of ointment-induced cystoid macular edema has been reported, there is paucity of literature on the anatomical response and eventual visual outcome of patients who have been treated for long-standing edema from retained ointment. We present a case of a patient who presented with history of poor vision since the time of cataract surgery 33 months prior, who had cystoid macular edema, reduced endothelial cell count, and apparent Maxitrol ointment (neomycin, polymyxin B sulfate, and dexamethasone in paraffin vehicle; Novartis Pharmaceuticals UK) floating in the AC. The patient was treated with AC washout and sub-Tenon injection of triamcinolone. His vision, retinal architecture by optical coherence tomography, endothelial cell count, and pachymetry has been followed for 9 months following this treatment.